• Acute Tubular Necrosis


    Acute tubular necrosis is damage to the tubule cells (tiny tube-shaped cells) in the kidney that results in acute kidney failure. This is a potentially serious condition that requires care from your doctor.
    The Kidneys
    Nucleus factsheet image
    Copyright © Nucleus Medical Media, Inc.


    Acute tubular necrosis can be caused by:
    • Lack of oxygen to kidney tissues from problems such as surgical complications or hemorrhage (heavy bleeding)
    • Exposure to toxic materials such as antibiotics, x-ray dyes, or anesthetics

    Risk Factors

    A risk factor is something that increases your chance for getting a disease or condition. Risk factors that increase your chance of developing acute tubular necrosis include:
    • Injury
    • Trauma
    • Surgery
    • Blood transfusion
    • Septic shock
    • Shock
    • Low blood pressure
    • Liver disease or damage
    • Drugs (aminoglycosides, amphotericin B, cyclosporine, tacrolimus)
    • X-ray dye
    • Toxic chemicals:
      • Crystals (uric acid, calcium phosphate)
      • Myoglobin
      • Hemaglobin


    If you experience any of these symptoms, do not assume it is due to acute tubular necrosis. These symptoms may be caused by other, less serious health conditions. If you experience any one of them, see your physician.
    • Change in urine output
    • Dehydration


    Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include the following:


    Talk with your doctor about the best treatment plan for you. In addition to good nutritional support, treatment options include the following:


    Dialysis , in which a machine does the work of your kidneys by purging waste from your body.


    Certain medications (eg, furosemide, bumetanide, mannitol, fenoldopam, auriculin anaritide, and synthetic atrial natriuretic peptide) may reduce the need for dialysis in certain people with acute tubular necrosis.


    The following measures may help reduce your chances of developing acute tubular necrosis:
    • Take measures recommended by your doctor to prevent kidney damage caused by the dyes used in x-ray studies such as with the use of oral N-acetylcysteine or theophylline.
    • Take certain drugs when using medications such as aminoglycosides or cisplatin, which are associated with kidney damage.
    • Use calcium channel blockers after having a kidney transplant .


    American Academy of Family Physicians http://familydoctor.org

    National Kidney and Urologic Diseases Information Clearinghouse http://kidney.niddk.nih.gov


    Canadian Institute for Health Information http://www.cihi.ca

    Kidney Foundation of Canada http://www.kidney.ca


    Acute tubular necrosis. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed . Updated June 14, 2010. Accessed November 1, 2012.

    Choudhury D, Ahmed Z: Drug-associated renal dysfunction and injury. Nat Clin Pract Nephrol . 2006;2:80-91

    Esson ML, Schrier RW. Diagnosis and treatment of acute tubular necrosis. Ann Intern Med . 2002;137:744-52.

    Gill N, Nally JV Jr, Fatica RA. Renal failure secondary to acute tubular necrosis: epidemiology, diagnosis, and management. Chest . 2005;128:2847-2863.

    Musso CG, Liakopoulos V, Ioannidis I, et al. Acute renal failure in the elderly: particular characteristics. Int Urol Nephrol . 2006;38:787-93

    Tepel M, van der Giet M, Schwarzfeld C, et al. Prevention of radiographic-contrast reductions in renal function by acetylcysteine. N Engl J Med . 2000;343:1448-1457.

    Revision Information

  • Can we help answer your questions?

    Wellmont Nurse Connection is your resource for valuable health information any time, 24 hours a day, seven days a week. Speak to a Nurse any time, day or night, at (423) 723-6877 or toll-free at 1-877-230-NURSE.